Cold, Flu, Allergy (cont.)

Medical Author:
Medical Editor:

Nasal congestion, sneezing, and runny nose

Nasal congestion, sneezing, and runny nose are common symptoms of a cold caused by a virus. The viruses that cause colds induce inflammation that increases the leakage of fluid from the blood vessels into the lining of the nose and even into the nose. This causes swelling of the lining of the nose, obstructing the flow of air, and a runny nose.

Symptoms of hay fever, or allergic rhinitis, are caused by allergens. Allergens are tiny particles that cause cells in the lining of the nose and the airways of the lungs to release histamine and other chemicals. Histamine and these other chemicals are responsible for the leakage of fluid, runny nose, sneezing, and nasal congestion, as well as the itching of the eyes.

Cold symptoms usually resolve in one to two weeks whether treated or not. Antibiotics have no effect on viruses, which are the cause of colds. However, bacterial infections that can follow viral infections, for example, infections of the ears and sinuses, may be treated with antibiotics. For the temporary relief of cold symptoms, plenty of oral fluids such as broth, chicken soup, and tea with lemon and honey and humidification of room air are safe remedies for people of all ages. Saline (salt and water) sprays and mists can also safely provide soothing moisture to dry, irritated nasal passages. In infants and young children, saline nose drops and clearing the nose with a nasal syringe can temporarily relieve nasal obstruction. Allowing infants and young children to sleep upright in car seats also improves the drainage of nasal secretions.

For short-term relief of nasal congestion in older children and adults, nasal decongestants can be used. Nasal decongestants are chemicals (for example, pseudoephedrine, oxymetazoline, etc.) that narrow the blood vessels in the nose, thereby preventing fluid from leaking and the lining from swelling. As a result, the lining shrinks and the nasal passages open. Nasal decongestants can be used topically within the nose (nasal spray, solution, or mist) or can be taken orally (tablets, caplets, or gelcaps). Topical nasal decongestants act faster than the oral decongestants but have a shorter duration of action. Thus, more frequent dosing will be necessary. Oral nasal decongestants frequently are combined with an antihistamine, a cough suppressant, or an analgesic in treating cold/flu/allergy symptoms.

The first step in preventing and relieving symptoms of allergy is to avoid the allergens. If avoiding allergens is not feasible or does not adequately control the allergic symptoms, antihistamines are commonly used to block the effect of histamines. Some of the antihistamines that are available OTC (diphenhydramine, chlorpheniramine, etc.) are called "first generation" antihistamines. These antihistamines have been in use longer, are less expensive, and are more sedating (more prone to cause drowsiness) than the newer "second generation" antihistamines (fexofenidine, loratidine, etc.), which have minimal sedative effects. OTC antihistamines frequently are combined with a nasal decongestant and sometimes also with a cough suppressant or an analgesic. Generally, antihistamine preparations are not effective for cold symptoms.

The following are examples of products in the nasal congestion, sneezing, and runny nose category:

  • Saline solutions as nose sprays or mists: Nasal Moist Solution, Pediamist, Afrin Moisturizing Saline Mist, and Afrin Menthol Moisturizing Saline Mist
  • Topical nasal decongestants as nasal sprays, mists and drops: Afrin Regular Nasal Spray, Afrin Nose Drops, Duration 12 hour Nasal Spray, Neo-Synephrine Nasal Sprays, and Vicks Vapor Inhaler. Note: Decongestant nasal sprays can lead to a rebound worsening of nasal congestion and become habit-forming, especially if overused.
  • Oral nasal decongestant: The only OTC decongestants available in oral form are phenylephrine (such as Sudafed PE) and pseudoephedrine (Contac Non-Drowsy, Sudafed, Neo-synephrine). Medicines that contain pseudoephedrine are limited to being sold behind the counter, even though you may not need a prescription to buy them.
  • Oral antihistamine: Benadryl Allergy Chewables, Dramamine, Alavert, Claritin, Zyrtec, and Chlor-Trimeton Allergy Tablets
  • Oral nasal decongestant combined with an oral antihistamine (may also contain an analgesic): Actifed tablet, Chlor-Trimeton Allergy/Decongestant Tablets, Coricidin "D" Decongestant Tablets, Contac Continuous Action Nasal Decongestant/Antihistamine12 Hour Capsules, Dimetapp Tablets and Liqui-Gels, Sinutab Sinus Allergy Medication Maximum Strength Formula Tablets and Caplets, Sudafed Cold and Allergy Tablets, Tylenol Flu Nighttime Medication Gelcaps, Allegra Tablets and oral suspension, Claritin tablets and RediTab, Claritin-D, and Vick's NyQuil Hot Therapy
Medically Reviewed by a Doctor on 9/24/2013

Patient Comments

Viewers share their comments

Cold, Flu, Allergy - Treatments Question: What treatments did you use for your cold, flu, and or allergies?
Cold, Flu, Allergy - Symptoms Question: Please describe your cold, flu, or allergy symptoms.
Cold, Flu, Allergy - Diagnosis Question: Discuss your symptoms and any tests or exams that led to an allergy diagnosis.
Cold, Flu, Allergy - Cough Treatment Question: When you get a cough, what treatment or remedies help soothe your symptoms?
Cold, Flu, Allergy - Sore Throat Treatment Question: If you get sore throats, what treatment works best? Please share home remedies for treating a sore throat.
Cold, Flu, Allergy - Strep Throat Question: If you've had strep throat, how did your symptoms differ from a regular sore throat?